Arkansas, 2008

Hail in Arkansas, March 13, 2008

March 13, 2008 · NWS SHV · 1 event in 1 county or zone

A surface cold front during the evening hours of March 13th was located from near southwest Oklahoma onto near southwest Missouri. A surface dryline extended south from near Oklahoma City to near the interstate 35 corridor across north central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A surface cold front during the evening hours of March 13th was located from near southwest Oklahoma onto near southwest Missouri. A surface dryline extended south from near Oklahoma City to near the interstate 35 corridor across north central Texas. An upper level disturbance during the late evening and overnight hours transversed across the southern plains which helped to push the front further south and east into the Middle Red River Valley of northeast Texas...southeast Oklahoma and southwest Arkansas. With the aid of a strong low level jet overnight...a few severe thunderstorms developed across the Red River Valley with large hail being produced.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 13, 4:42 PM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Mar 13, 4:42 PM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
542 PM CDT THU MAR 13 2008

...A QUICK UPDATE TO THE TEXT FORECAST WILL BE COMING...

.DISCUSSION...
LATEST SURFACE ANALYSIS HAS A COLD FRONT DRAPED FROM SOUTHWEST
OKLAHOMA INTO SOUTHWEST MISSOURI.  A DRYLINE EXTENDED SOUTH FROM A
SURFACE LOW NEAR OKLAHOMA CITY ALONG THE IH-35 CORRIDOR.  A
SHORTWAVE TROUGH IS EXPECTED TO TRAVERSE THE REGION TONIGHT...
PUSHING THE FRONT A LITTLE FURTHER EAST.  AS THIS OCCURS...SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND
INTENSITY.

LAPS DATA INDICATES THE GREATEST PARCEL BUOYANCY...AROUND 1000
JOULES/KG...AND INSTABILITY ACROSS SOUTHEAST OKLAHOMA...ADJACENT
AREAS OF SOUTHWEST ARKANSAS...AND NORTHEAST TEXAS.  THE GREATEST
RISK OF SEVERE WEATHER WILL LIKELY BE ACROSS THIS AREA...WHERE
LOW-LEVEL HELICITY VALUES ARE THE GREATEST.  AS SUCH...SEVERE
THUNDERSTORM WATCH NUMBER 109 HAS BEEN ISSUED FOR THIS AREA UNTIL
MIDNIGHT.

THIS UPDATE WILL BE MADE IN ORDER TO ACCOUNT FOR THE WATCH.  NO
OTHER CHANGES WILL BE MADE AT THIS TIME.

ISC GRIDS HAVE BEEN SENT AND SHOULD BE PUBLISHED TO THE INTERNET
SHORTLY.  AN UPDATED TEXT FORECAST WILL BE ISSUED SHORTLY.  /21/

&&

.PREV DISCUSSION... /ISSUED 300 PM CDT THU MAR 13 2008/

DISCUSSION...
WV IMAGERY SHOWS WEAK SHORTWAVE TROUGH OVER NORTH TEXAS/SOUTHWESTERN
OKLAHOMA. THIS SHORTWAVE WILL CONTINUE TRACKING EAST THROUGH THE
FOUR STATE REGION TONIGHT...INTRODUCING A CHANCE FOR SOME
THUNDERSTORMS...SOME SEVERE...THIS EVENING. THE MAIN THREAT
TONIGHT WILL BE LARGE HAIL. INCREASING LLJ WILL ENHANCE THIS
CHANCE OVER THE NORTHERN AND EASTERN PORTIONS. ANY LEFTOVER
ACTIVITY WILL CLEAR OUT OF THE AREA BY EARLY FRIDAY MORNING. THE
WEEKEND LOOKS NICE...WITH TEMPS SLIGHTLY ABOVE NORMAL FOR THIS
TIME OF YEAR.

OUR NEXT BIG SYSTEM COMES IN THE FORM OF A DEEP CUT OFF UPPER LOW
INTRUDING FROM THE SOUTHWEST. TIMING OF THIS FEATURE IS SOMEWHAT
UNCERTAIN...AS MODELS HAVE SLOWED IT OVER THE LAST COUPLE OF RUNS.
AS IT LOOKS NOW...MAIN CHANCES FOR RAIN/THUNDERSTORMS WILL BE
TUESDAY AFTERNOON/NIGHT. SEVERE WEATHER LOOKS POSSIBLE...HOWEVER
DUE TO THE UNCERTAINTY OF THE FORECAST...DID NOT MENTION IT IN THE
GRIDS ATTM. TEMPS WILL COOL A BIT AS COMPARED TO THE CURRENT
TREND...BUT WILL STAY NEAR NORMAL VALUES. THE REST OF THE EXTENDED
FORECAST LOOKS FAIRLY QUIET.

AVIATION...
WATER VAPOR IMAGERY SHOWS INCOMING TROUGH MOVING INTO CENTRAL
TEXAS...WITH MODERATE SOUTH SFC RETURN FLOW OVER THE CWA. 850MB
LLJ IS PROGGED TO INCREASE TO 45+ KTS AHEAD OF THE TROUGH LATER
THIS AFTERNOON/EVENING...FEEDING EXPECTED CONVECTIVE DEVELOPMENT
OVER SE TEXAS IN THE NEXT COUPLE OF HOURS. EXPECT TSRA IN THE
VICINITY OF KTYR BEGINNING AFT 22Z...MOVING THROUGH THE FOUR STATE
AREA AND CLEARING KMLU BY 08Z FRIDAY. CEILINGS SHOULD DETERIORATE
TO IFR/LIFR AS LINE OF CONVECTION MOVES THROUGH RESPECTIVE TAF
SITES...FOLLOWED BY A FEW HOURS OF IFR/LIFR CIGS/VSBYS...BEFORE ALL
SITES SCOURING TO VFR CONDITIONS AFT 15Z FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  81  57  77 /  50  10  10  10
MLU  58  78  57  78 /  50  10  10  10
DEQ  50  78  51  71 /  50  10  20  10
TXK  55  80  56  73 /  50  10  20  10
ELD  56  83  54  73 /  50  10  20  10
TYR  56  83  56  75 /  30  10  10  10
GGG  57  83  57  76 /  30  10  10  10
LFK  58  87  60  82 /  30  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

EVENING PUBLIC FORECASTER...BUTTS
EVENING AVIATION FORECASTER...15
Hazardous weather outlook, Mar 13, 11:04 AM CST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1204 PM CDT THU MAR 13 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-141100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1204 PM CDT THU MAR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON OVER THE
FOUR STATE AREA. THE SHOWERS AND THUNDERSTORMS WILL BECOME MORE
NUMEROUS DURING THE OVERNIGHT HOURS. SOME OF THE STORMS MAY BE
SEVERE...WITH LARGE HAIL AND ISOLATED DAMAGING WINDS. BRIEF
LOCALLY HEAVY RAINFALL MAY ALSO OCCUR IN HEAVIER SHOWERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

GENERAL SHOWERS AND THUNDERSTORMS WILL SKIRT THE NORTHERN SECTIONS
OF THE REGION LATE FRIDAY INTO EARLY SATURDAY. A MUCH STRONGER
STORM SYSTEM WILL ARRIVE TUESDAY OR WEDNESDAY WITH HEAVY RAINFALL AND
POSSIBLY SOME SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...WILL NOT BE NEEDED TODAY OR TONIGHT.

12

The radar

The Western Arkansas radar (KSRX), 157 km away, was scanning. The volume nearest the first event began at 04:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sevier

When
March 13, 10:10 PM CST
Where
Sevier County, 1.85 mi WNW of Oak Grove
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.890, -94.160

Hail fell 2 miles east of Lockesburg, Arkansas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85540.